If a prescribed antidepressant does not relieve symptoms, a healthcare professional may increase a person’s dose or change medications. However, sometimes antidepressants that once helped symptoms stop working over time.
It is relatively common for a person to not respond to the first antidepressant their doctor prescribes. If this happens, the doctor may increase their dose or try a different medication.
Additionally, some people may find that antidepressants that once helped them with their symptoms have become less effective over time. Although doctors do not know exactly why this happens, it is also common for people to develop a tolerance to their antidepressant medication over several months or years.
This article will cover signs that a person’s antidepressant dosage is too low, why this may happen, and when a doctor may consider increasing the dosage.
It typically takes 1–2 weeks for a person to begin to feel the effects of an antidepressant, provided a person does not miss any doses. However, they may not feel the full effects of the medication for several more weeks.
According to research, about
However, even if a person feels relief from their symptoms within this time, a doctor will likely choose to continue the treatment for at least 4–9 months to ensure the symptoms do not return. If a person’s depression is recurring, they may need to take them indefinitely.
Sometimes, people think they feel an improvement in depression symptoms immediately after starting antidepressants. This may be due to them experiencing a placebo effect, which is when a person believes that the medication will help them. The positive belief improves physical and mental symptoms.
Antidepressant doses can vary depending on the type of antidepressant and the severity of a person’s symptoms.
Generally, a doctor will initially prescribe a person a low dose to see how they respond to the medication. After a few weeks, the doctor may increase the dose or change the medication if it is not providing symptom relief.
A person may wish to talk with a doctor about their antidepressant dosage if they experience the following:
- An immediate improvement in their mood as soon as they start their medication that does not last. If a person feels an effect very quickly, it will likely be a placebo effect rather than the medication itself.
- No or very little improvement in their symptoms, even after 4 or more weeks of taking a new antidepressant.
- A worsening of symptoms while taking the antidepressants, even if the dose had previously been helping to manage the person’s symptoms.
- Suicidal thoughts or ideation.
Tachyphylaxis is the medical term for when a medication becomes less effective over time. With antidepressants, people may also refer to this as “antidepressant poop out” or “antidepressant tolerance.” Research notes that tachyphylaxis may occur in up to 33% of people that take antidepressants for depression.
While researchers are not entirely sure what causes this, some theorize that a person’s brain may adapt or change in a way that means the medication is less effective. Some people may also have a genetic predisposition that makes them less responsive to certain medications.
There are several reasons why a person’s antidepressants may become less effective. Possible factors include:
- Other medications: Medications that treat other health problems can interact with antidepressants and affect how they work.
- Alcohol or drug use: The consumption of alcohol and substance misuse can affect a person’s mood, worsening their symptoms of anxiety or depression. This may make people feel like their current dose is no longer managing their symptoms.
- Stress: A person may experience a new stress in their life, such as a problem at work or in their personal life, which can worsen their symptoms. Their antidepressants may have previously been working but now are less effective.
- Pregnancy: A person’s body can experience many changes throughout pregnancy, and they may find that their antidepressants do not help them similarly. A 2022 study found that many people who took antidepressants during their pregnancy still experienced symptoms of depression or anxiety.
It may take a few weeks for a new antidepressant to improve a person’s symptoms. If someone has been taking antidepressants for several weeks and has not experienced symptom relief, they should speak with a doctor. They can advise the best next steps for their treatment, which might be increasing the dosage of their current medication or trying another type of antidepressant.
A 2022 survey investigated the decisions made by doctors on when to increase the dosage of an antidepressant and when to change medication.
It found that in cases where a hypothetical patient had a minimal response to their treatment at 4 weeks and a partial one at 8 weeks, 80% of doctors would keep trying the same medication but increase the dose. If there were no response after 8 weeks, they would change to a different medication.
If a person is concerned about the dosage of their medication or is struggling to manage depression symptoms, they should not hesitate to contact a doctor.
People should never increase or change their dosage without consulting their doctor first. Antidepressants come with the risk of
A doctor can help people gradually increase their dose as safely and comfortably as possible while monitoring their side effects. They should also tell their doctor about any other medications or substances they take.
It is relatively common for antidepressants to wear off over time. If this happens, a person’s doctor can increase their dose or change medication.
However, it is important to note the risks of taking more medication. If a person feels their medication is not working properly, they should consult a doctor and not increase the dose themselves.